It’s possible.

Day 226 is here.

This morning is an unusual tuesday morning. I woke up at about 9am and scratched a bit, was a bit itchy you see and I wasn’t entirely sure what was happening but it was strange. This scenario may not seem strange to many people but to me I felt delirious.

I walked downstairs and picked up my daughters: Ashley who is 1 and Sophie who is about 10 weeks old. I cuddled them for the best part of an hour. My wife had already taken my son to school by then. My wife says she is going to take the girlies to the parents in law for a couple of hours while I have a bath.

I made some breakfast and done a little washing. Washed up my stuff from breakfast and went to put the washing out on the line. I then come back in and sit down to write this post. Possibly the most important one I have ever made since I started this blog.

Rewind to day 219.

This morning is a typical tueday morning. I woke up at about 2am and scratched myself until I’m bleeding and weeping ooze from head to toe. The flare has been ramping up since sunday evening so I somehow consider myself lucky it has gone this far without fully erupting. I then wonder how I can consider any of this lucky.

I go downstairs and sit there for half an hour before reluctantly applying protopic to my body from head to toe. Contemplate ending it all again and decide that would be a selfish thing to do. I log into world of warcraft and do random things while waiting for the burning pain to arrive which it promptly does about 2 hours later. The ‘protopic itch’ arrives at about the third hour which makes it all worse; you see the pressure from the itching causes the painful burning sensation to return tenfold and last for hours. I take prescription strength co-codamol and some ibuprofen to dull the pain and swelling which I do every 4-6 hours all day. It works somewhat. I try to remind myself that the alternative to applying protopic would be worse.

7am rolls around and my family wake up for the day. My wife comes downstairs with the girls and my son in tow and says good morning. My daughter Ashley cries for about 20 minutes because I won’t pick her up and give her a cuddle as I am covered in protopic. She gives me that “you don’t love me anymore?” look and crawls off to the front room to be with her brother and sister. My wife takes my son to school and I put Ashley in her standing car frame thing, both because she likes it and it stops her crying.

I sit in front of the computer all day and re apply protopic about 2pm. The burning and pill popping round-a-bout begins again until about 7pm. I now feel miserable and lonely as my children go to bed.

I sit in front of the computer until about 2-3am before going to bed. I lay there in pain with the burning sensation eating away at whatever part of my body is in contact with the mattress. I eventually fall asleep at about 6am.

This is basically my average day cycle between sunday night through to thursday. Add in the fact that sometimes I don’t sleep for 3-4 days in a row; not to mention random shiftwork in there too. Fun.

The difference a week makes can be so large.

It seems the azathioprine has finally kicked in after 3 weeks. I simply cannot believe the difference. I am slightly pink because the effect is not entirely there yet (takes up to 8 weeks in total) and it itches alot but I don’t weep/ooze and I stop scratching before I turn my skin into a bloody/weepy pulp. In fact I am realising alot of my scratching is habitual; so I’m trying to stop myself doing it.

I wonder if the flaring will return. If I don’t pick up another tube of protopic for the rest of my life I won’t be sorry.

Protopic is a deal with the devil. You trade pain and discomfort for burning and misery. I am not sure which is worse. However financially I havn’t had a choice to make. Protopic allows me to function at a very basic level and go to work. Thats all it does.

More importantly Today has given me hope. Hope is something I have not had for a very very long time. In fact last week I was contemplating asking for steroids back because this whole nightmare has taken almost everything from me. Its had a detrimental effect on my marriage, my children havn’t known who I am for the longest time because quite frankly I cannot remember the last time I smiled without having to force myself. I have not been to the gym for the best part of 9 months. My work aspirations have basically gone. My dignity is gone. I have had more people look at my bulging lymph nodes in my groin than I care to talk about. I have had two biopsies, one with which I had 3-4 lymph nodes taken for biopsy because the consultant was sure that nobody could have all those irregular sized nodes and not have some sort of festering cancer. I will live the rest of my life with a swollen right thigh because of that. It has taken my soul in that I used to be happy all the time.

I have always taken nothing for granted and enjoyed my life because I have looked after people in the worst of situations. I worked in a cancer centre and saw and experienced things that most people cannot contemplate. Experiences that I do not talk about but have given me the realisation that life is precious. A year ago people used to enjoy being around me and now? All I sense is people going through the mill.

All I have done for the past year is eat, wait, wonder when I will get cancer and die. Truthfully it never crossed my mind that this misery would ever end.

But I have hope now. I can see the end. My consultant says I should stay on azathioprine for 18 months to 2 years. I hope by the end of it TSW will be over and done with.

Heres to you TSW and protopic:

Advertisements

4 thoughts on “It’s possible.”

  1. Now you know what to change the name of the blog to!
    I’m sooo happy for you. It makes such a difference to find something that gives relief, and it sounds like this is working a lot more effectively than the stupid no-cuddles-allowed protopic does.
    I sincerely hope that you can start to have more of a life as tsw makes its way out. Its sad you have the symptoms so severe that you need extra prescription level drugs to deal with it… but it will be a thing of the past one day.
    Now you can give your daughters cuddles!
    Sorry about the swollen leg due to the biopsy. I also have massive lymph nodes in my groin but I suspect its all TSW so haven’t had to deal with all that. My sleeping pattern is about the same as yours at the moment too… nice to know i’m not alone. It’s the worst!!!!!

  2. Hey!!
    Great post. Glad to hear you are doing a little better!!
    I just started this medication too so I’d love to hear how you are going.
    Best of luck.
    Samantha

    1. Hi hope you are doing well in your healing and pleased the immunosuppressants are working for you. I have been on elocon for about 20 plus years or so. Been on eumovate and protopic for 9 months or so. Have most of the withdrawal symptoms. Stopping cold turkey in august. I hate applying protopic so will be binning that too. Your blog has been really helpful and really cemented that decision. Expecting the worst due to my usage and hoping I can be as strong as my fellow red skin people are. May need to go down the immunosuppressant route too. Hope you are still getting some relief.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s